April 22, 2008
Heart Tests Recommended for Children Before Taking ADHD Drugs
Parents of children with attention deficit hyperactivity disorder should consider heart examinations before being prescribed with Ritalin or other stimulants, The American Heart Association said on Monday.
The group said that it is not certain that stimulants can increase the risk of cardiac arrest in children, but issued a warning that heart exams are a necessary precaution that should be considered.
"There's been concern that these drugs might be associated in a very small number of individuals' sudden cardiac arrest or sudden cardiac death," said Dr. Victoria Vetter of the University of Pennsylvania School of Medicine in Philadelphia.
"There's no registry in the country to determine how many young people are dying from sudden cardiac arrest and what they might have causing that -- and similarly how many of those who die might be on these medications. So there's no causal information," Vetter said.
The American Heart Association added that children with ADHD, a condition marked by inattention, hyperactivity and impulsive behavior, also appear to have more heart conditions.
Research shows that many stimulants such as Ritalin can affect the heart rate in those who are prescribed to them.
The group released warnings for heart exams in children before beginning an ADHD medication regiment because it could help identify future risks that may be increased by taking stimulants.
Between 1999 and 2004, 19 children reportedly died suddenly while taking ADHD and 26 children had cardiovascular events such as strokes, cardiac arrests and heart palpitations.
"It won't pick up every one. There will be some false positives. But it's a relatively inexpensive and simple test that doesn't hurt the children in any way and it will let us identify some of these children and know that they have heart conditions," Vetter said.
"We particularly don't want to scare people or to alarm them."
Additionally, the group said that children already taking ADHD medications should undergo heart exams, but if the electrocardiogram shows warning signs, it does not mean that children should not receive drugs such as Ritalin.
"We would monitor those children more carefully -- start them on lower doses of drugs and see how they do," Vetter said.
The findings were published in the journal Circulation.
On the Net:
American Heart Association
University of Pennsylvania School of Medicine